1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

hypos While Sleeping ?

Discussion in 'Type 1 Diabetes' started by AmyLouise000, Jun 10, 2014.

  1. AmyLouise000

    AmyLouise000 Type 1 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    Iv been a type 1 diabetic for 14 years now I have had many troubles with this in the past but recently got my diabetes back on track with perfect readings daily but now I have sorted them out I have been on lows daily and I get them while I'm asleep and wake up all numb since this has happened I can't feel myself going on a hypo anymore I was down to a 2.3 today but didn't feel it what should I do ?
     
  2. SamJB

    SamJB Type 1 · Well-Known Member

    Messages:
    1,826
    Likes Received:
    1,554
    Trophy Points:
    178
    I've had bouts of hypo unawareness. You need to avoid hypos because your body has got used to them. Try to keep your levels above 6 mmol/l for at least 4/5 days and you should get your awareness back.

    Sound like your basal might be too high, which is causing your nighttime hypos. To tell whether it's correct, don't eat or inject within about 4 hours before bed. If your pre-bed and pre-breakfast levels change by more than 1.6%, then adjust your basal accordingly.
     
  3. this is too difficult

    this is too difficult Type 2 · Well-Known Member

    Messages:
    1,758
    Likes Received:
    1,437
    Trophy Points:
    178
    Welcome to the forum AmyLouise. Im T2 and not on medication so will be of little use with this but there are loads of smart T1s here who will be along very soon.
     
  4. mattmo86

    mattmo86 Type 1 · Well-Known Member

    Messages:
    51
    Likes Received:
    41
    Trophy Points:
    78
    Hey Amy :)

    I've had diabetes for 16 years, also find myself constantly going low when I'm sleeping, I sleep in the day as work nights, don't really have any routine for sleep, just whenever I fall asleep.

    I do struggle with diabetes quite a bit, have been trying more recently but still not seeming to get anywhere. Last few days have been swinging from high to low all the time.

    As Sam said you need to keep your levels just higher to get your awareness back.

    Sorry I couldn't be more help, I need some myself but I never ask haha :p

    Sent from the Diabetes Forum App
     
  5. toby64

    toby64 Type 1 · Active Member

    Messages:
    38
    Likes Received:
    76
    Trophy Points:
    78
    Hello,
    just a short note, i was having serious issues with this problem myself, until i found out 1 of the hypertension tablets was masking my hypos and for some reason they continually came during the night, fortunately my wife was on hand to save me,{ Hypo kits} as it happened 8 times in 2 weeks, one of the hypos i was 0.8, my GP stopped the drug and eventually things came back to normal. These episodes are life threatening you need to be very careful if you find yourself in this cycle and start asking questions.
    Best of Luck
    Toby64
     
    • Agree Agree x 1
  6. Cloe-1992

    Cloe-1992 Type 1 · Well-Known Member

    Messages:
    674
    Likes Received:
    564
    Trophy Points:
    133
    I totally agree with samJB , brilliant advice .

    Last week I had regular hypos during the night around 2-3 am , I Don't eat after my dinner was going a bed on a good numbers then hypo ,
    So reduced my night time lantus by 1u and it worked , waking up on target from the night before .
    I am now waking up a tad bit higher than I want to be so I will now be adding my unit back of lantus tonight .

    Once you know what to adjust regarding what time of the day your blood reading is out of target and have fount the pattern , it does help .
    Mines forever changing . But you just have to go with it .

    Id do what samJB adviced and hopefully you will find your answer in what to tweak .

    Take care :):):)
     
    • Like Like x 3
  7. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,614
    Trophy Points:
    278
    As SamJB says you must do some basal fasting checks to rule out if your basal insulin dose is set too high, if you don't then everything else fails, once you get that right you will see a big reduction in the hypo's your experiencing.

    Just one more thing, you may need to run higher bg levels higher for weeks rather than days to fully restore your hypo awareness, just be sure to test your bg more frequent when you do so that your bg levels remain higher, hopefully once you achieve this the signs will return hopefully, if in doubt speak with your diabetes team.
     
  8. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    Its a lot longer than 4 to 5 days.....more like 4 to 5 months Sam

    Sent from the Diabetes Forum App
     
  9. SamJB

    SamJB Type 1 · Well-Known Member

    Messages:
    1,826
    Likes Received:
    1,554
    Trophy Points:
    178
    I guess it varies, but the few days I gave is probably a bit short for most. So more likely a bit longer, but the key thing is to try and avoid them for a while. Don't, however, be tempted to keep them really high, otherwise you'll start feeling hypo before you actually are. I'd aim for the 7s if I were you.
     
  10. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    142
    Likes Received:
    62
    Trophy Points:
    48
    Stop what is making you go hypo. As has been suggested, it is probably too much basal insulin action at that time of day. Only basal testing will confirm that. Exercise can increase insulin sensitivity for up to 36 hours, reducing blood glucose if insulin is present. So you may need to snack before bed if you have had unusual exercise during the day. Both sex and stress hormones play havoc with insulin sensitivity. Can you see any patterns there?
     
  11. PeteN11

    PeteN11 Type 1 · Member

    Messages:
    22
    Likes Received:
    1
    Trophy Points:
    23
    Apart from the other advice on regulating your eating and insulin you should, if you are a driver, inform DVLA and stop driving until awareness is confirmed by your GP/consultant.
     
  12. kev-w

    kev-w Type 1 · Well-Known Member

    Messages:
    1,854
    Likes Received:
    3,082
    Trophy Points:
    178
    The original post was 6 years ago and the young lady only made the one post.

    :p
     
    • Like Like x 1
    • Agree Agree x 1
  13. PeteN11

    PeteN11 Type 1 · Member

    Messages:
    22
    Likes Received:
    1
    Trophy Points:
    23
    Doh! :arghh:
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook